Members of the Hudson County Sheriff’s Office have saved three the lives of three Jersey City men who were overdosing by administering Narcan, Sheriff Frank Schillari announced.
By John Heinis/Hudson County View
“On three separate instances during the month of February, my officers utilized their issued Narcan hits to save the lives of three men that were experiencing adverse effects of opioids,” Schillari said in a statement.
“All the members of the Hudson County Sheriff’s Office are trained in the use of Narcan and carry it with them while on duty. The opioid crisis affects everyone, even nonusers, not to mention the families of those addicted to opioids and it is our responsibility to do all we can to try and rehabilitate users.
The first incident occurred on February 13th around noon, right outside the County Administration Building, located at 595 Newark Ave. in Jersey City.
Officers working the security detail at the Central Avenue Entrance received a report from a passerby that there was a man passed out on the sidewalk.
They made contact with the man, who was unresponsive, and realized the man was possibly overdosing. Officers administered Narcan and the man slowly gained consciousness as EMS arrived on the scene, officials said.
The second incident happened five days later on February 18th at approximately 6:30 a.m. officers were dispatched to the Dunkin Donuts at 507 Summit Ave. in Jersey City for a report of an unresponsive male in the bathroom.
When officers arrived, they found a man sitting on the toilet, slumped over, with a hypodermic needle on the floor beside him. A dose of Narcan was administered, however, it seemed to be ineffective.
While he was still incoherent after a second dose, he was conscious, and EMS transported him to the Jersey City Medical Center for additional treatment, authorities said.
Finally, the third incident occurred on February 24th around 5:00 p.m.
Officers were assisting with traffic outside the Riotto Funeral Home, when they were approached by a woman who stated her boyfriend was unresponsive inside their apartment on John F. Kennedy Boulevard.
Officers entered the apartment and found a man lying on the kitchen floor. He was unresponsive and his face had already turned purple, police said.
Officers were told that the man was a heroin user and they noticed track marks on the his arm. Two doses of Narcan were administered and the man started to wake up. He was then transported to the Jersey City Medical Center for additional treatment, officials said.
“All three men survived, and this shows the importance of the use of Narcan in modern policing. My officers will continue to remain vigilant in keeping the residents of Hudson County Safe,” Schillari added.